Caffeine Intoxication DSM-5 305.90 (F15.929)

Caffeine Intoxication DSM-5 305.90 (F15.929)

DSM-5 Category: Caffeine-Related Disorders

Introduction

Caffeine intoxication is an over-stimulation of the central nervous system caused by a high dose of caffeine. Caffeine, the most consumed psychoactive drug in the world, is highly addictive and can cause physical, mental, and psychomotor impairments. Coffee is the most common source of a high intake of caffeine. Other sources of caffeine are tea, energy drinks, soda, chocolate, analgesics, and cold remedies. Caffeine is taken to improve mood, concentration, alertness, and cognitive function. About 85% of the US population ingests caffeine regularly, estimates the DSM-5 (APA, 2013). Although caffeine intoxication typically does not last for more than a day, very high doses can require immediate medical attention and be lethal. The most common complaint of caffeine intoxication is interference with sleep. Caffeine intoxication is a growing problem in younger age groups due to the popularity of energy drinks among adolescents and students. For an overdose, a person must ingest more than 250 mg, according to DSM-5. An 8-6 ounce energy drink has 70-180 mg, an energy shot 171 mg, and the mega 24-ounce size can have as high as 500 mg of caffeine. A cup of coffee contains 100-200 mg (Child & de Wit, 2011).

Symptoms of Caffeine Intoxication

Symptoms of caffeine intoxication can include nervousness, irritability, increased urination, stomach upset, and hypertension. For a diagnosis of caffeine intoxication under DSM-5, an individual must have consumed a high dose of caffeine in excess of 250 mg and display five or more of the following symptoms: restlessness, nervousness, excitement, insomnia, flushed face, diuresis, gastrointestinal disturbance, muscle twitching, rambling flow of thought and speech, tachycardia or cardiac arrhythmia, periods of high energy, or psychomotor agitation.

These symptoms must cause distress or impairment in social, occupational and other forms of functioning, and not be associated with other substance, mental disorder or medical condition. Children or the elderly may experience caffeine intoxication at lower doses.

Risk Factors and Comorbidity of Caffeine Intoxication

Regular coffee users build up a tolerance to caffeine. Less frequent coffee users are more susceptible to caffeine intoxication. An increase in caffeine intake can also lead to intoxication. Caffeine dependence can develop with an intake of one or two cups daily.

A number of disorders share similar symptoms as caffeine intoxication and withdrawal so differentiation during diagnosis is important. Other disorders involving substances such as tobacco, alcohol, and medication share symptoms related to the cycle of addiction, which involves mild excited states followed by depressive states. The symptoms of sleep disorders and caffeine can be confused since caffeine can cause insomnia and sleep disturbances. Caffeine withdrawal may appear similar to manic and hypomanic symptoms in psychotic and bipolar disorders. Symptoms of anxiety can be exacerbated by coffee, including nervousness, but caffeine alone is not likely to lead to a diagnosis of severe anxiety. Caffeine intoxication can be comorbid with any of these disorders and be a precursor of mental disorders.

Caffeine can cause dysfunctions in family, social, and work life. The symptoms of caffeine intoxication may be more subtle than those of other addictions and harder to identify. While simple, repetitive tasks can benefit from the added energy boost and alertness of caffeine when one is tired (Childs & de Wit, 2011), a person in a job requiring high precision in motor skills such as a machine operator may experience lower performance due to impaired motor skills. A person with caffeine intoxication may be more withdrawn from family members and be overly excited when he/she does communicate.

The increasing abuse of energy drinks especially among the young has been identified with an increase in seizures, cardiovascular events, and acid-base disorders such as metabolic acidosis (Trabulo, 2011). An increase in caffeine intake has also been reported in body-builders who often engage in extreme exercise and supplement intake to change a negative and often distorted image of their body. Caffeine is not considered a prohibited substance by the World Anti-Doping Agency (Poussel, 2013). The potential for toxicity of caffeine products is a more recent focus of research. A number of ingredients in energy drinks (e.g., taurine, niacin) present a risk of toxicity. Caffeine-based weight loss products also pose toxicity risks.

Treatment of Caffeine Intoxication

Caffeine blocks adenosine receptors that slow cellular activity while releasing adrenaline and increasing the neurotransmitter dopamine. In extreme cases, the over-stimulation of the nervous system can cause a heart attack and death. In severe caffeine intoxication cases, repeated haemodialysis may be required to reduce caffeine levels. Diuretics may be used to help flush the caffeine out of the body. In most cases, caffeine’s effects are eliminated within the day. Caffeine intoxication is more often treated as part of caffeine addiction and withdrawal. Psychotherapy, talk therapy and group therapy are used.

An important change to DSM-5 is the addition of Caffeine Withdrawal as a disorder, recognizing that psychological assistance may be required. Since caffeine is not classified as a controlled substance, persons addicted to caffeine may postpone and/or not make a serious commitment to quit. A majority of persons seeking to reduce or eliminate their caffeine intake do so when it becomes a health issue. A survey of persons seeking to overcome their caffeine substance dependence in the United States found that 43% were advised to quit by a medical professional and 59% were quitting for health-related reasons (Juliano, Evatt, Richards, & Griffiths, 2012). Most people with an addiction to caffeine follow a similar course of treatment as those who suffer from drug and alcohol abuse. Addiction centres and programs provide psychotherapy and behavioral therapy.

The treatment of caffeine withdrawal symptoms is part of any successful treatment program. Symptoms include depression, irritability, anxiety, headache, fatigue and difficulty concentrating. Relieving withdrawal symptoms is a primary reason for relapsing. Relapse rates decline in line with the length of abstinence. Headaches within 12-24 hours of withdraw are the major withdrawal symptom. Medication is prescribed for caffeine withdrawal headaches such as aspirin and analgesics.

Several studies have made a connection between caffeine use and a lower risk of suicide (Lucas et al., 2013). Furthermore, caffeine may be taken to cope with an underlying mental disorder such as depression or anxiety. Such findings would support the need for psychotherapy support during treatment for a caffeine disorder to lower the risk of self-harm behavior, which could include increasing dependence on another addictive substitute substance.


References

American Psychiatric Association. (2013). Diagnostic and statistical manual of mental disorders (5th ed.). Arlington, VA: American Psychiatric Publishing.

Trabulo, D., Marques, S., & Pedroso, E. (2011). Caffeinated energy drink intoxication. Emergency medicine journal, 28(8), 712-714.

Childs, E., & De Wit, H. (2012). 17 Potential Mental Risks. In Chu, Y.F. (ed.), Coffee: Emerging Health Effects and Disease Prevention, 59.

Juliano, L. M., Evatt, D. P., Richards, B. D., & Griffiths, R. R. (2012). Characterization of individuals seeking treatment for caffeine dependence. Psychology of Addictive Behaviors, 26(4), 948.

Lucas, M., O'Reilly, E. J., Pan, A., Mirzaei, F., Willett, W. C., Okereke, O. I., & Ascherio, A. (2013). Coffee, caffeine, and risk of completed suicide: Results from three prospective cohorts of American adults. The World Journal of Biological Psychiatry, (0), 1-10.

Poussel, M., Kimmoun, A., Levy, B., Gambier, N., Dudek, F., Puskarczyk, E., Poussel, J. F., & Chenuel, B. (2013). Fatal cardiac arrhythmia following voluntary caffeine overdose in an amateur body-builder athlete. International journal of cardiology, 166(3), e41-e42.


Help Us Improve This Article

Did you find an inaccuracy? We work hard to provide accurate and scientifically reliable information. If you have found an error of any kind, please let us know by sending an email to contact@theravive.com, please reference the article title and the issue you found.


Share Therapedia With Others